content top

How Naloxone Saves Lives

How Naloxone Saves Lives

If taken correctly and quickly after the initial warning signs of an overdose, naloxone can prevent overdose

The US is in the middle of a prolonged yet growing epidemic of deaths that are associated with overdose on illicit opioids. For more than three decades, naloxone has been utilized by medical personnel to reduce overdose cases, but an addict’s peers and family members are often the first responders to such crises, so they are best positioned to intervene within the hour that overdose symptoms appear. In other words, learn the symptoms of overdose so you can protect your family from this dangerous problem.

How Naloxone Works

Naloxone is responsible for either completely and/or partially reversing the effects of narcotics, such as heroin. In addition to preventing overdose, this drug may also identify which narcotic someone used to overdose. The medication is a narcotic antagonist, which means it works by blocking opiate receptor sites, which helps reverse and/or prevent toxic effects of narcotics. In other words, seek this drug if you or a loved one battles addiction and/or fears relapse, because it can help save your life.

Life Saving Effects of Naloxone

Although naloxone has been the topic of some heated debates among medical professionals, its tremendous lifesaving benefits have also gained considerable attention. Included in the following examples are some of the drug’s life-saving effects:

  • Reverses the effects of narcotics
  • Prevents some severe complications caused by overdose
  • Gives loved ones added confidence of safety

As stated above, naloxone at least partially reverses the effects of narcotics. In fact, according to the National Institute on Drug Abuse (NIDA), when used for extended treatment, this drug improves maintenance in therapy and reduces one’s risks of abusing several drugs by the 12 week assessment period. NIDA Director for Clinical Trials Network, Dr. Betty Tai, stated that “extended treatment with buprenorphine-naloxone is safe and effective and expands the treatment options for adolescents and young adults who are addicted to opioids, including prescription painkillers.”

Furthermore, because naloxone’s primary use is to treat overdose, it is said that, if taken correctly and quickly after the initial warning signs of an overdose, it can prevent some of the severe complications associated with overdose.

Overdoses happen quickly and can go unnoticed until a serious side effect is witnessed. Because not all individuals are aware that either their loved one is an addict or what the warning signs of overdose are, it can be difficult to know when an overdose is occurring. The lapse of time between the start of an overdose and the drug user receiving medical treatment can lead to serious complications. However, ideally an addict will receive a naloxone injection to treat the overdose, so loved ones can feel confident knowing their loved one has received the most effective form of treatment if they respond quickly.

Warning Signs of an Overdose

An overdose occurs when an individual has taken too much of a drug, whether the drug is an illegal substance, an over the counter medication or even a prescription drug. An overdose can lead to severe and serious medical conditions, including death. Although drug overdoses may be intentional, they can also be accidental, meaning someone can overdose even though she did not plan to do so. The severity of an overdose is dependent on the drug, the amount taken and the individual themselves, but the following examples are some of the universal signs of an overdose:

  • Nausea or vomiting
  • Unconsciousness
  • Drowsiness
  • Tremors
  • Convulsions

There are several different factors that make one person more susceptible to overdose than others. For instance, someone who abuses drugs, whether an illegal street drug and/or a prescription medication, is at a great risk for overdose. Drug abuse is taking any drug in a way other than prescribed, so people who even take a prescription drug more often than their doctors recommend are abusing dangerous substances. Furthermore, people have even higher risks of overdose if they have experienced one in the past. Lastly, combining or using multiple drugs with each other, or even adding alcohol into the mix, can greatly increase one’s risks for this dangerous reaction.

Mental health problems can cause an individual to be at a higher risk of overdose than someone without such mental health problems. Anyone who struggles with depression, who exhibits suicidal thoughts and behaviors or who engages in high-risk activities runs a tremendous risk of suffering from an intentional and/or accidental overdose. Also, individuals who struggle with a mental health condition, which continues to worsen and go untreated, also runs a high risk of overdosing.

Drug Addiction Treatment

If you or someone you know struggles with addiction and you fear that overdose is possible, then please call our toll-free helpline today. Our admissions coordinators are available 24 hours a day to answer your questions and to help you find the best treatment available. Stop just wishing your life was better, and call us now to make your life what you’ve always dreamed of!